Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 10, NWS Topeka, KS

November 12, 201517 counties in Kansas

NWS Topeka, KS issued this red flag warning at Nov 12, 2015, 3:51 AM CST for 17 counties in Kansas. It took effect at Nov 12, 2015, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2015, 3:51 AM CST (09:51 UTC)
In effect from
Nov 12, 2015, 12:00 PM CST
Expired
Nov 12, 2015, 5:00 PM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WWUS83 KTOP 120951
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CST THU NOV 12 2015

KSZ021>024-026-034>040-054>056-058-059-122300-
/O.NEW.KTOP.FW.W.0010.151112T1800Z-151112T2300Z/
CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
351 AM CST THU NOV 12 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON FOR STRONG WINDS AND CRITICAL FUELS FOR FIRE WEATHER
ZONES 021...022...023...024...026...034...035...036...037...038...
039...040...054... 055...056...058 AND 059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

* AFFECTED AREA...FIRE WEATHER ZONES 021...022...023...024... 
  026...034...035...036...037...038...039...040...054...055... 
  056...058 AND 059. 

* WIND...NORTHWEST WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS
  UPWARDS OF 30 TO 35 MPH THIS AFTERNOON. 

* HUMIDITY...22 TO 27 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
296 
WWUS83 KTOP 122255
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CST THU NOV 12 2015

KSZ021>024-026-034>040-054>056-058-059-130000-
/O.EXP.KTOP.FW.W.0010.000000T0000Z-151112T2300Z/
CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
455 PM CST THU NOV 12 2015

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
STRONG WINDS AND CRITICAL FUELS FOR FIRE WEATHER ZONES 021...
022...023...024...026...034...035...036...037...038... 039...
040...054... 055...056...058 AND 059...

RELATIVE HUMIDITY WILL STEADILY RISE THIS EVENING TO AROUND 40
PERCENT BY 6 PM AND 55 PERCENT BY 8 PM. WINDS WILL ALSO DECREASE
WITH GUSTS ENDING JUST AFTER SUNSET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Nov 11, 11:42 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Nov 11, 11:42 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1142 PM CST WED NOV 11 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 306 PM CST WED NOV 11 2015

20Z water vapor shows a closed upper low lifting across southeast
NEB. Meanwhile at the surface an associated surface low has been
steadily deepening as it moved through northeast KS, and now is
lifting into southwestern IA. The strong pressure gradient with this
system has created wind gusts over 50 MPH with several reports of
tree limbs and power lines downed.

For tonight, the forecast is for the strong cyclone to continue
moving northeast with dry air and large scale subsidence continuing
to overspread the forecast area. Models show the pressure gradient
remaining very strong through the evening. However the boundary
layer should begin to cool which should inhibit the stronger winds
from mixing to the surface. Have expanded the high wind warning to
include the entire forecast area until 6 pm. Then will have a wind
advisory continue through the evening. Will also keep the red flag
warning in effect until 8 pm. Think the low clouds that are wrapping
around the back side of the low will be temporary as dry air
advection ultimately win out with skies clearing out overnight. Have
lows falling into the mid and upper 30s thinking that mixing of the
boundary layer will offset the radiational cooling. Thursday should
be a much quieter day with sunny skies and northwest winds only
gusting to 20 or 25 MPH. Some modest cold air advection should
offset deep mixing so have highs in the mid 50s to around 60.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 306 PM CST WED NOV 11 2015

Thursday night surface high pressure will slide southeastward
through the central plains with northwest flow aloft. This will
cause light winds with clear skies therefore supporting decent
radiational cooling. Low temperatures will drop into the mid to
upper 20s across the area. There will be a quiet period through the
end of the week before another shortwave trough lifts out of the
southwest US. This shortwave is forecast to arrive as early as
Sunday afternoon into the overnight hours. Low level moisture will
be on the increase along with a chance for showers mainly in far
eastern KS. There is some model timing difference with this lead
wave, but overall in decent agreement with the track as it
eventually lifts over the upper Midwest. A stronger shortwave will
then track over the central Rockies, and eventually dig over the
southern plains. The models begin to differ on how this system will
lift over the central US. For now the bulk of the precip stays south
and east of the area. What will be of concern is the wrap around
moisture associated with the trowal, which will depend on the
overall track and strength of the system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1137 PM CST WED NOV 11 2015

MHK is right under the edge of MVFR at 06Z but cigs should remain
east with TOP/FOE remaining MVFR until approximately 08Z. After
08Z, expect SKC with continued gusting northwest winds until
sunset when winds will decrease to near calm.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Sanders
AVIATION...Barjenbruch
Hazardous weather outlook, Nov 12, 3:51 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CST THU NOV 12 2015

KSZ021>024-026-034>040-054>056-058-059-131000-
CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
351 AM CST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON. A COMBINATION OF
DRY FUELS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL LEAD TO
EXTREME FIRE BEHAVIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

KSZ008>012-020-131000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-
351 AM CST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.